Iowa, 2008

Flood in Iowa, June 26, 2008

June 26, 2008 · NWS FSD · 1 event in 1 county or zone

Heavy rain caused minor flooding of Perry Creek in the Merrill area on June 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused minor flooding of Perry Creek in the Merrill area on June 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 25, 7:50 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 25, 7:50 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT WED JUN 25 2008

.DISCUSSION...

LOW LEVEL CONVERGENCE/SURFACE BOUNDARY CONTINUES TO STRETCH FROM
NORTH CENTRAL IOWA THROUGH EASTERN NEBRASKA BACK INTO THE NORTHERN
NEBRASKA PANHANDLE AT THIS TIME. PRESENTLY QUIET OVER OUR
CWA...WITH CLOSEST CONVECTION OVER CENTRAL IOWA IN ASSOCIATION WITH
AFOREMENTIONED FEATURE. REMOVED POPS IN OUR SOUTH THROUGH THE
EVENING HOURS WITH NO ADDITIONAL SHORT TERM DEVELOPMENT EXPECTED. TO
OUR OUR WEST...DEVELOPING MCS LOCATED OVER SOUTHWESTERN
SD/NORTHWESTERN NEBRASKA ALONG SURFACE FRONT AS MID/UPPER LEVEL WAVE
PUSHES OUT OF MONTANA AND WYOMING. SYSTEM PUSHING EVER SO SLOWLY TO
THE EAST...AND AT PRESENT SPEED...WOULD NOT GET INTO OUR FAR
SOUTHWESTERN ZONES UNTIL AFTER 07Z. SURROUNDING 00Z RAOBS CONTINUE
TO INDICATE THE PRESENCE OF VERY DRY MID LEVEL AIR OVER THE
REGION...SO STILL APPEARS THAT DAMAGING WIND WOULD BE THE GREATEST
THREAT WITH ANY SEVERE STORMS THAT DEVELOP...WITH LARGE HAIL A
SECONDARY THREAT. UPDATES OUT SHORTLY.  /JM

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH THE EVENING. A DEVELOPING MCS
THROUGH SOUTHWESTERN SOUTH DAKOTA...WILL CONTINUE TO PUSH TO THE
EAST OVERNIGHT...BRINGING LIKELY MVFR CIGS AND POTENTIALLY IFR VSBYS
AFT 08Z.

&&

.PREV DISCUSSION...

WV LOOP CONTINUES TO INDICATE WAVE SLIDING THRU CNTRL NEBRASKA...
BUT AT THIS POINT...THE SFC BNDRY IS NOW JUST S OF THE CWA BORDER
AND THE 0-2KM DEEP LOW LVL CONVERGENCE BNDRY IS NEARING A KSUX TO
KSLB LINE AS OF 20Z. A LITTLE CU LINE HAS DEVELOPED TOWARD THE BACK
EDGE OF THIS CONVERGENCE AREA...AND COULD VERY WELL REPRESENT THE
FINAL CHC LINE AS IT DROPS SWRD THIS EVENING. HOWEVER...EVEN WITH A
90F/70F STARTING POINT...THERE IS STILL A 40-50J/KG CAP ON THE 18Z
OMA TAMDAR SOUNDING.  SEVERE THREAT APPEARS TO BE DROPPING OFF FOR
THE EVENING HOURS ACRS THE AREA...WITH THE ONLY MINOR THREAT THRU
THE FAR SRN TIER OF COUNTIES AT THIS POINT...AND THAT IS IF IT CAN
PUNCH THE CAP AS THE WAVE APPROACHES TOWARD 00Z. WITH EFFECTIVE
SHEAR 25 KTS AT BEST...WL STILL BE LIVING IN THE MARGINAL MULTICELL
NEIGHBORHOOD...WITH HALF DOLLAR HAIL AT THE LARGEST SUPPORTED BY
INSTABILITY...AND SOME POTENTIAL FOR DAMAGING WINDS WITH PRESENCE OF
DRY LYR ALFT. OTHERWISE...WL HAVE TO WAIT FOR MORE SIGNIFICANT
ACTION TO DEVELOP LATE TONIGHT...IN THE FORM OF A MCS SPREADING ESE
OUT OF THE WRN DKTS LATE TONIGHT. PUSHED AREA OF PCPN A BIT FASTER
EWRD THAN MDLS INDICATE...CLOSER TO WHERE UPR IMPULSE TIMES OUT TO
THE JAMES VLY BY 12Z. BNDRY AND LLJ ORIENTATION WOULD SUGGEST THREAT
FOR SOME TRAINING CELLS AS WELL...LEADING TO HEAVY RAINFALL WHICH
WOULD BE A CONTINUED THREAT AS MCS MOVES ESE THRU EARLY THU AFTN.
ALSO LOOKING AT POTENTIAL FOR MAINLY A DAMAGING WIND/MARGINALLY
LARGE HAIL THREAT ON SRN FLANK OF COMPLEX THRU LATE NIGHT AND
MORNING HOURS.  COMPLEX WL FOLLOW LLJ AS IT VEERS/WKNS THRU EARLY
AFTN...SLIDING ALG EDGE OF STRONG MID LVL CAP. WITH AIRMASS
CONTINUING QUITE A MID LVL LAPSE RATE AND CONTINUED WAA ZONE...
MAY SEE ACC PERSIST BEHIND COMPLEX THRU THE AFTN...WITH COVERAGE
GRADUALLY DROPPING WITH LOSS OF UPR SUPPORT.

SOME VERY DRY LOW LVL AIR HAS BEEN PUSHING SWRD INTO CWA WITH DPTS
DROPPING INTO THE MID 50S THRU THE NRN TIER.  LOWERED LOWS SOMEWHAT
IN RESPONSE TO THIS WITH THE DRY AIR AND LKLY MO CLEAR TO PC SKIES
FOR MUCH OF THE NIGHT.  TEMPS ON THURSDAY TRICKY AS ANY LOWER RAIN
POTENTIAL COULD ALLOW FOR QUITE A BIT MORE WARMING THAN EXPECTED
WITH THE RAIN AROUND. WITH EXPECTED SCENARIO OF MCS AND POTENTIAL
FOR COOL EASTERLY OUTFLOW ON THE BACK SIDE OF DEPARTING SYSTEM
THROUGH THE AFTERNOON...HAVE HEDGED TOWARD COOLER MET GUIDANCE
VALUES FOR HIGHS.

COULD BE RELATIVELY QUIET AGAIN FOR THE EVENING HOURS THURSDAY...
WITH DAYTIME SYSTEM EXITING IN THE LATE AFTERNOON...AND NEXT WAVE
INTIALLY GENERATING NEXT ROUND OF RAIN IN THE WESTERN PLAINS. MODELS
ALL SHOWING ANOTHER POTENTIAL MCS MOVING EAST ACROSS THE PLAINS
LATER THURSDAY NIGHT...THOUGH NOT ALL AGREEING ON LOCATION. GREATER
CONSENSUS AMONG THE GFS/UKMET/ECMWF WITH TRACKING THE MCS ACROSS
NORTHERN PART OF THE FA...WHICH ALSO HAS BETTER CONTINUITY WITH OUR
GOING FORECAST. SO HAVE STUCK WITH HIGHEST POPS NEAR/NORTH OF I-90
FOR LATE THURSDAY NIGHT. LOCALLY HEAVY RAIN AND SEVERE WEATHER
POSSIBLE WITH THIS AS IT MOVES ACROSS THE AREA THROUGH EARLY FRIDAY.

THIS SYSTEM SHOULD EXIT BY MID-LATE MORNING FRIDAY...WITH DECENT
COLD FRONT PUSHING EAST THROUGH MUCH...IF NOT ALL OF THE CWA FRIDAY
AFTERNOON. DEPENDING ON SPEED OF THE FRONT...COULD SEE REDEVELOPMENT
ALONG THE FRONT IN NORTHWEST IOWA LATE IN THE AFTERNOON. IF WE DO
GET REDEVELOPMENT...ISOLATED SEVERE STORMS ARE POSSIBLE...THOUGH
THREAT SHOULD MOVE EAST OF OUR AREA PRETTY EARLY IN THE EVENING.

REMAINDER OF FRIDAY NIGHT INTO THE WEEKEND LOOKS QUIET AND ON THE
COOL SIDE OF NORMAL AS COOL UPPER LOW PUSHES INTO NRN MINNESOTA.
WITH COOL AIR ALOFT AND A WEAK WAVE DROPPING SOUTH ON THE BACK SIDE
OF THE UPPER LOW SATURDAY AFTERNOON...HAVE ADDED A SLIGHT CHANCE POP
TO THE NORTHEAST CWA FOR POSSIBLE INSTABILITY SHRA/TSRA LATE IN THE
AFTERNOON SATURDAY.

HIGH PRESSURE SETTLES OVER THE REGION FOR THE LATTER HALF OF THE
WEEKEND INTO MONDAY NEXT WEEK...WITH DRY CONDITIONS AND SEASONABLE
TEMPS EXPECTED. SUNDAY COULD STILL BE A FEW DEGREES BELOW LATE JUNE
NORMALS...ESPECIALLY IN EASTERN AREAS WITH COOLER AIR STILL DRAINING
INTO MINNESOTA IN DEEP NORTHERLY FLOW BEHIND COOL UPPER LOW OVER THE
GREAT LAKES...BUT MONDAY SHOULD BE BACK INTO THE 80S MOST AREAS.
HIGH PRESSURE SHIFTS EAST MONDAY NIGHT...WITH RETURN SOUTHERLY FLOW
BRINGING WARMER TEMPS...HIGHER MOISTURE LEVELS... AND INCREASING
PRECIP CHANCES BACK INTO THE AREA AHEAD OF APPROACHING WAVE FOR
TUESDAY AND WEDNESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

JH/JC
Hazardous weather outlook, Jun 25, 6:44 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
744 PM CDT WED JUN 25 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
744 PM CDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL SPREAD IN FROM THE WESTERN HIGH
PLAINS LATER TONIGHT...POSSIBLY REACHING INTERSTATE 29 BY
MORNING. A FEW OF THESE STORMS COULD BE SEVERE PRODUCING NICKEL
SIZE HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL LIKELY PERSIST INTO THURSDAY MORNING OVER
PORTIONS OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND
NORTHWEST IOWA BEFORE STORMS SHIFT EAST OF THE AREA MIDDAY. SOME
OF THESE STORMS MAY BE SEVERE WITH HEAVY RAINFALL...AND CAPABLE
OF PRODUCING FLASH FLOODING.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THURSDAY NIGHT
INTO FRIDAY. SOME OF THESE STORMS ARE EXPECTED TO BECOME
SEVERE...WITH THE HIGHEST THREAT FOR SEVERE STORMS ACROSS
NORTHWEST IOWA AND SOUTHWEST MINNESOTA ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 AM WEST OF INTERSTATE
29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Plymouth

When
June 26, 12:00 AM CST to 6:00 PM CST
Where
Plymouth County, 5 mi N of Merrill to 6 mi SW of Merrill
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.792, -96.250

Heavy rain caused minor flooding of Perry Creek at Merrill. The stage rose briefly to 9.51 feet, or 1.51 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120364.